Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 3, NWS Tampa Bay, FL

January 17, 20186 counties in Florida

NWS Tampa Bay, FL issued this rip current statement at Jan 17, 2018, 5:01 AM EST for 6 counties in Florida. It took effect at Jan 17, 2018, 1:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 5:01 AM EST (10:01 UTC)
In effect from
Jan 17, 2018, 1:00 PM EST
Expired
Jan 18, 2018, 7:00 AM EST
In force
18 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WHUS42 KTBW 171001
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
501 AM EST Wed Jan 17 2018

FLZ050-151-155-160-162-165-180000-
/O.NEW.KTBW.RP.S.0003.180117T1800Z-180118T1200Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
501 AM EST Wed Jan 17 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM 1 PM EST THIS AFTERNOON
THROUGH THURSDAY MORNING...

The National Weather Service in Tampa Bay Ruskin has issued a
High Rip Current Risk, which is in effect from 1 PM EST this
afternoon through Thursday morning. 

* RIP CURRENT TIMING...A strong cold front will move across the
  eastern Gulf of Mexico through the day. Strong post frontal
  winds will generate increased wave action at area beaches this
  afternoon through tonight.

* RIP CURRENT IMPACTS...Strong rip currents will be hazardous 
  for those in the surf zone along area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$


http://www.weather.gov/tampa
1 follow-up statement
231 
WHUS42 KTBW 172330
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
630 PM EST Wed Jan 17 2018

FLZ050-151-155-160-162-165-181200-
/O.CON.KTBW.RP.S.0003.000000T0000Z-180118T1200Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-
630 PM EST Wed Jan 17 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* RIP CURRENT TIMING...Strong post frontal winds will generate
  increased wave action at area beaches tonight into early
  Thursday morning.
 
* RIP CURRENT IMPACTS...Strong rip currents will be hazardous 
  for those in the surf zone along area beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. For maximum safety...swim near a lifeguard.
Pay attention to flags and signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

http://www.weather.gov/tampabay

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this rip current statement went out at Jan 17, 3:58 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 17, 3:58 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
358 AM EST Wed Jan 17 2018

...Widespread freezing temperatures and dangerous wind
chills tonight into early Thursday...

.SHORT TERM (Today and Thursday)...
A strong positive tilt upper trough continues to dive
southeastward across the Mississippi Valley region. This in
conjunction with an Arctic cold front is making for a wintry
mess along the northern Gulf Coast this morning. This front
will continue to slip southeastward, eventually pushing
through the Florida peninsula by this evening, bringing
another shot of very cold air into the region for the end of
the week.

For today, as the cold front works into the Florida
panhandle and northern peninsular areas by late
morning/early afternoon, expect a rather substantial
temperature gradient north to south. Highs along the Nature
Coast will be in the upper 40s and lower 50s, while areas
along the I-4 corridor and points south should rise into
the 60s to near 70 degrees before frontal passage. This
frontal passage will be a dry one as northerly flow has
persisted over the last several days. A sharp increase in
winds will occur in the wake of the front, with a sort of
slap you in the face feel. This will especially hold true
for coastal areas, where 25 to 30 mph wind gusts will be
common this afternoon into tonight.

For tonight, substantial cold air advection will continue
with widespread freezing temperatures appearing likely over
a good part of the peninsula. Freeze watches of the hard and
soft variety remain in effect for the overnight hours, and
will likely be upgraded to warnings later this afternoon as
confidence in areal extent and duration increase. Elevated
winds in concert with falling temperatures should lead to
some fairly impressive wind chills with teens expected north
of I-4, and low to mid 20s elsewhere. Wind chill advisories
have been issued for this potential. Marine conditions will
also become quite dangerous this evening and overnight with
building waves and strong north winds.

For Thursday, as high pressure gradually slips closer to
the region, winds should slowly decrease. However, as the
airmass in place will remain quite cold, highs are only
expected to top out in the 40s and 50s most areas.
Temperatures will fall quite rapidly again after sunset with
another night of freezing temperatures possible, especially
north of I-4.

.Mid/Long Term (Thursday Night through Tuesday)...
The mid term period will begin with another cold start to
the day on Friday with temps expected in the 20s and 30s by
daybreak. A warming trend will begin on Friday however as a
surface high will gradually shift into the Atlantic allowing
the airmass to begin to moderate. Afternoon highs Friday
will top out in the upper 50s to upper 60s which is still
well below normal but is some 7-10 degrees higher than what
our highs will be on Thursday. The more noticeable warmup
really gets going during the weekend as easterly flow will
continue to moderate temps across the area, with readings
expected to return to the 70s for the southern half of the
forecast area Saturday and by Sunday everyone will be back
in 70s for highs with noticeably higher dewpoints as well.

The next frontal system looks to approach the area late
Monday and out ahead of it winds will become more southerly
allowing temps to push 80 in spots. Increased moisture will
allow for some isolated showers as well out ahead of this
system. Front looks to push through on Tuesday, although it
will lose much of its upper level support as it does so, so
the boundary looks to be decaying as it moves through thus
limiting any potential rain chances. For now, have PoPs
capped at 30 percent for this FROPA. Not a lot of cold air
behind this system either so no major cooldown is expected-
just a few degrees perhaps.

&&

.AVIATION (06z TAFs)...
Primarily VFR conditions expected with light and variable
winds. Patchy ground fog will develop by 08z to 09z,
continuing through around 13z before diminishing. Fog may
result in visibility restrictions at more fog prone
terminals. A strong cold front will bring gusty northwest
winds by 18z to 21z which will decrease slightly after 00z.

&&

.MARINE...
Light winds will remain over the waters through the
remainder of the morning. Marine conditions will rapidly
deteriorate however this afternoon through tonight. A strong
cold front will bring solid advisory level winds and seas
beginning this afternoon and continuing into the day
Thursday. Gale force wind gusts will also be possible over
the offshore waters with seas building up to 8 feet. High
pressure will slowly move toward the region late tomorrow
into the weekend, with improving winds and seas. Modest
easterly wind surges may yield cautionary winds at times. A
cold front will approach the waters early next week, this
may allow for patchy sea fog development as moisture rides
up over the cooler Gulf waters. Winds may also increase in
response to the frontal passage mid week.

&&

.FIRE WEATHER...
A strong cold front will bring breezy north winds and very
dry air into the region, along with much colder
temperatures. While humidities will fall well below critical
levels Thursday, ERCs and winds will generally remain low.
Moisture will return rather quickly from Friday into the
weekend as easterly flow allows Atlantic moisture to return.
This will allow humidities to remain well above critical
levels from the weekend into next week.

&&

.Preliminary Point Temps/PoPs...
TPA  59  31  53  38 /   0   0   0   0
FMY  69  35  58  41 /   0   0   0   0
GIF  65  31  54  36 /   0   0   0   0
SRQ  62  33  54  39 /   0   0   0   0
BKV  57  27  52  30 /   0   0   0   0
SPG  60  33  52  40 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Wind Chill Advisory from 11 PM this evening to 10 AM EST
     Thursday for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-DeSoto-
     Hardee-Highlands-Inland Charlotte-Inland Hillsborough-
     Inland Lee-Inland Manatee-Inland Sarasota-Pinellas-
     Polk.

     Freeze Watch from this evening through Thursday morning
     for Coastal Hernando-Coastal Hillsborough-Coastal
     Pasco-DeSoto-Hardee-Highlands-Inland Charlotte-Inland
     Hillsborough-Inland Manatee-Inland Sarasota-Polk.

     Hard Freeze Watch from this evening through Thursday
     morning for Coastal Citrus-Coastal Levy-Inland Citrus-
     Inland Hernando-Inland Levy-Inland Pasco-Sumter.

     Wind Chill Advisory from 7 PM this evening to 10 AM EST
     Thursday for Coastal Citrus-Coastal Hernando-Coastal
     Levy-Coastal Pasco-Inland Citrus-Inland Hernando-
     Inland Levy-Inland Pasco-Sumter.

Gulf waters...Small Craft Advisory from 10 AM this morning to 6 AM EST
     Thursday for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory from 10 AM this morning to 1 PM EST
     Thursday for Waters from Englewood to Tarpon Springs
     FL out 20 to 60 NM.

     Small Craft Advisory from 2 PM this afternoon to 1 PM EST
     Thursday for Waters from Bonita Beach to Englewood FL
     out 20 to 60 NM.

     Small Craft Advisory from 10 AM this morning to 10 AM EST
     Thursday for Coastal waters from Englewood to Tarpon
     Springs FL out 20 NM.

     Small Craft Advisory from 2 PM this afternoon to 10 AM EST
     Thursday for Coastal waters from Bonita Beach to
     Englewood FL out 20 NM.

     Small Craft Advisory from 2 PM this afternoon to 6 AM EST
     Thursday for Charlotte Harbor and Pine Island Sound-
     Tampa Bay waters.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...11/McKaughan
Hazardous weather outlook, Jan 16, 5:02 AM EST, 23 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
502 AM EST Tue Jan 16 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-162215-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
502 AM EST Tue Jan 16 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...COLD IMPACT...
A powerful cold front will bring an Arctic airmass into the
region late Wednesday night into Thursday. This will set the stage
for widespread freezing temperatures Wednesday night and again
Thursday night. Wind chills in the teens and twenties are also
expected. Plan on taking action to protect sensitive plants and
ensure pets have a proper space indoors.

...MARINE IMPACTS...
A cold front will bring strong north to northwest winds Wednesday
and Wednesday night. Winds of 20 knots with gusts near 30 knots
are expected with seas building to 6 to 8 feet. Winds should
improve late Thursday, though seas will remain elevated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Austin

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 4:33 AM ESTWind Chill AdvisoryTBWCharlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more29 hr
Jan 17, 9:31 AM ESTFreeze WarningTBWCharlotte, DeSoto, Hardee, Hernando, Highlands, Hillsborough and 6 more23 hr
Jan 17, 9:31 AM ESTHard Freeze WarningTBWCitrus, Hernando, Levy, Pasco, Sumter23 hr
Jan 17, 6:37 PM ESTFreeze WatchTBWCitrus, Hernando, Levy, Pasco, Sumter8 hr

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.